Skip to content
Includes Expert Content
Posted before - update and question on whether Estrace Vaginal Cream can contribute/cause urinary symptoms
avatar
An_191890 posted:
Posted here a few months ago - update & new question.

I am 5 yrs. postmenopausal and have been having urinary symptoms which began 3 months ago. They were sudden onset (after being at beach and in oceam) and initially consisted of frequency and nocturia and sensation of incomplete bladder emptying.

All tests negative, except tested positive 2 wks. after onset for Desquammative Inflammatory Vaginitis (DIV) & also diagnosed with vaginal atrophy and overactive bladder. Treated successfully with 2 wk. course of Clindamycin for DIV & am currently on oxybutnin, and was on Vagifem (every other night) for atrophy.

My urinary symptoms had improved, but not completely, and my vaginal atrophy had not improved much so my GYN switched me to Estrace vaginal cream. After one dose (1/2 applicator), my urinary symptoms are much worse.

Could this be from the Estrace?

My Dr. is suggesting I switch back to Vagifem and see Uro (have appt. scheduled, but not for several weeks), but I was feeling better (at least with the urinary symptoms) until I made the switch to the Estrace.

Has anyone heard of this? I was hoping that the Estrace would be the medication to help eradicate these symptoms and can't tell whether this is a vaginal estrogen or overactive bladder issue or both.

To tell you the truth, I am somewhat skeptical of the OAB diagnosis in general as I have always felt that my OAB symptoms came on so suddenly & don't quite match. They can be surpressed with a change of position - ie. sitting down and leaning forward makes them go away and lying on my back at night (as opposed to my sides) makes it easier to sleep.

Would love to hear any thoughts on this.

Thanks.
Reply
 
avatar
Louise_WebMD_Staff responded:
I don't see this listed as a side effect of Estrace in our Drugs and Treatments library. That doesn't mean that it couldn't be the case.
 
avatar
Louise_WebMD_Staff responded:
What tests did they do?
~Louise "The length of a film should be directly related to the endurance of the human bladder." Alfred Hitchcock
 
avatar
An_191891 replied to Louise_WebMD_Staff's response:
Urinalysis, urine culture, DIV & yeast, kidney ultrasound, bladder & pelvic ultrasound, & cystoscopy.

Only thing that ever showed up was a small area of redness on the bladder wall which the urologist felt could be a resolving infection. That is when he prescribed oxybutnin.

Am now back on Vagifem and the urinary frequency and nocturia has abated. THe doctor has advised me to continue with the Vagifem for now.

It is very strange as irregardless of what I drink or eat or how much, some nights I can get 6-8 hours of sleep before being awaked by the urge to urinate, and some nights only 3 hrs.
 
avatar
Diane K Newman, RN-C, MSN, ANP responded:
Both overactive bladder and vaginal atrophy have similar symptoms and both can be treated with drug therapy. If you were prescribed Estrace, it may take 6 weeks to see the effect. I think you should see an urologist if the estrogen cream is not helpful. If you are diagnosed with overactive bladder, there are medications that can be helpful as well as behavioral modification including dietary changes, bladder retraining and pelvic floor muscle exercises.

All of thee are effective and sometimes they are tried alone or in combination.
 
avatar
An_191892 replied to Diane K Newman, RN-C, MSN, ANP's response:
Thank you for your response. I have been seeing a urologist for 4 months and was diagnosed with overactive bladder. I have been using Gelnique. All behavioral modifications have been considered and/or tried and have either not made a difference or deemed unnecessary based on my symptoms and physical exams.

I have also been seeing a gynecologist and using Vagifem for the same period of time. The switch to Estrace was because the Vagifem didn't seem to be addressing the vaginal atrophy. In the last 4 months, my daytime urinary frequency has gotten better as has the nocturia, but the main symptoms have not changed much. That is the feeling of still having to go after I've already gone & still waking up at night to go. None of these symptoms were present before this all started, which was after being at the beach and swimming in the ocean.

As it has been from the start, I am able to diminish that feeling by sitting up and leaning forward, thereby applying some "pressure."

The concern about the Estrace was that after taking only one dose, my symptoms were much worse and I felt as if I constantly had to go to the bathroom. The gyn advised me to discontinue the Estrace and go back to the Vagifem and consult the urologist. He said I may need to take the Vagifem for longer. He advised me to get a second urology opinion.

I am still not sure what is going on because these symptoms all came on so suddenly and have not gone away. I am not convinced I have overactive bladder as I do not seem to have the symptoms with frequency and urgency that others describe. No pain, either. Interstitial cystitis ruled out. Treated with anitbiotics for possible urethritis. But, I still feel like it is something in the urethra and/or vagina because of the discomfort after urinating - I do not get any sense of relief from going. If anything, I seem to feel better when my bladder is full, it's the actual going that makes me feel worse afterwards.

Does this make any sense at all?
 
avatar
Diane K Newman, RN-C, MSN, ANP replied to An_191892's response:
To answer you question, yes, this does make sense. I have seen patients who develop a urinary tract infection and then persist with lower urinary tract symptoms. You may want to consider seeing a second urologist and going back on antibiotics for a longer period of time.

The other option is that you may have a urethral diverticulum, which is a "pocket" of bacteria in the urethra. That is found on an MRI. You can read more about this here .
 
avatar
ceebeeRN responded:
I just started using the Estrace vaginally and have noticed an increase in urinary frequency as well as the sensation of not emptying my bladder completely. I'm thinking that the there must be some level of localized response to the cream that may affect the urethra to some extent, but since the cream is new to me, I'll have to wait it out and see. In your case though, I noticed you mentioned that some of your symptoms are exacerbated (or relieved) by a change in your position. This lends me to believe that perhaps you are dealing with a weakening of your pelvic ligaments and now your bladder (and/or uterus) have dropped, creating pressure on other areas of your abdomen (such as your bladder-a cystocele comes to mind). This can also be the cause of your problematic, persistent urinary issues.


Helpful Tips

Dealing with incontinence as an active person.
I've been dealing with incontinence due to a nerve injury for more than 20 years. I am 48 now and my incontinence began at age 25. However, ... More
Was this Helpful?
12 of 20 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit Diane Newman's website